Utah, 2019Drought in Utah, February 1 to 28, 2019
February 1 to 28, 2019 · NWS GJT · 1 event in 1 county or zone
The unsettled, progressive weather pattern continued across eastern Utah during the month of February as numerous winter disturbances moved through. As a result of the wetter than normal conditions the state of the drought improved across the Four Corners.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The unsettled, progressive weather pattern continued across eastern Utah during the month of February as numerous winter disturbances moved through. As a result of the wetter than normal conditions the state of the drought improved across the Four Corners.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:32 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 31, 9:32 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
932 PM MST Thu Jan 31 2019
.SHORT TERM...(Tonight through Friday night)
Issued at 355 PM MST Thu Jan 31 2019
Another cold morning under clear skies for those higher snow-
covered valleys where Gunnison reached a -22 degrees F, Silverton
was -16F, Craig was -12F and Vernal was -4F just to name a few.
These areas also struggled to warm today only with current
temperatures struggling to make it out of the 20s with Gunnison at
9 (high so far of 11). With clear skies and dry weather expected
through Friday, went ahead and lowered temperatures in these areas
similar to what has been seen today for tonight and Friday.
Elsewhere, temperatures are warming up quite nicely, so stuck with
temps a few degrees above guidance in these areas (lower snow-free
valleys and higher terrain above valley inversions).
A low pressure system over southern California is bringing some
high cirrus into portions of the Four Corners this evening as the
low moves eastward, opens up and weakens as it dives south to the
Mexican border. This low will move across southern Arizona and
fall apart before it reaches New Mexico tonight through Friday.
Only expecting a few high cirrus near the Four Corners along our
southern CWA border. The flow shifts to southwest late Friday
afternoon and evening with high clouds increasing from the west
Friday night ahead of the next system. Due to the potential for
high cirrus Friday night into Saturday morning, did not drop the
overnight lows as drastically as the last few nights.
.LONG TERM...(Saturday through Thursday)
Issued at 355 PM MST Thu Jan 31 2019
Mid and high level clouds increase from the west Saturday morning
into the afternoon with the southwest gradient also increasing.
This will lead to a bit of warm air advection and better mixing,
resulting in breezy afternoon winds. This is all ahead of a deeper
trough of low pressure that will be arriving onto the west coast
and moving into the Great Basin by Saturday evening. Precipitation
looks to begin over the eastern Utah mountains Saturday evening,
but the models all seem to agree on the timing, pushing the better
chances of precipitation until after midnight Saturday night. This
system is pulling in some deeper moisture with specific humidity
values rising to 4 to 5 g/kg ahead of a 95 kt jet. The biggest
concern early on is the temperatures and resultant snow levels
with this system. H7 temps will be rather mild Saturday night
through Sunday morning in the -2C to +1C range. This puts snow
levels at the 8000 to 9000 ft level at the onset. H7 winds also
increase to 40 to 50 kts, so it will be windy in the early stages
of this system. Precipitation will start off as rain in the lower
elevations with a mix of rain and snow by late Sunday morning as
snow levels lower to around 6500 to 7000 feet down south and 5500
to 6000 feet up north heading into the afternoon. H7 temps by this
point will have lowered to -4C down south to -8C up north. There
was a little concern with potential for freezing rain in the
southern valleys due to the cooler surface temps and warm air
aloft, however the latest guidance is indicating low temps near
freezing. Due to the breezier conditions and cloud cover expected,
thinking temps will be a little too mild at the surface to keep
precip rain at the onset. Looking at soundings, the window is very
narrow for this potential and precip type is looking like rain
Sunday morning, mixing with snow late Sunday morning and changing
over in the higher foothills by noon. Something to keep an eye on
though based on how cold the surface temperatures are Sunday
morning.
This low will have a slight negative tilt as it lifts northeast
through western Colorado late Sunday morning into the afternoon,
moving onto the Front Range by Sunday evening. The flow stays
southwest through much of this event. Current snowfall
accumulations in the mountains are looking like 5 to 10 inches,
so solid advisory amounts as of now. The winds will play a factor
in blowing snow and steeper lapse rates in the 7 to 8 degrees
C/km range bring the potential for isolated thunderstorms on
Sunday. This system is still out towards Day 3 and 4, so still a
bit too early for highlites. At this time though, looks like the
La Sals and Abajos, San Juans and Grand Mesa are favored for the
better snow accumulations due to the southwest favored orographics
and the track of this system. Valleys look to remain a bit too
warm to really accumulate much with maybe an inch or two at best
in the higher foothills and higher valleys. Due to the milder
nature, snow will be of the wet, dense variety with snow ratios of
about 10 to 1 at best in the mountains.
A brief break looks to ensue on Monday before the next system
moves through Tuesday. This next system looks much colder with its
origins over the Gulf of Alaska, dropping into the Pacific
Northwest on Monday and moving through the northern Rockies and
northern Great Basin Monday evening before it reaches our area.
Some precipitation may start Monday evening over the higher
terrain but the bulk of the activity now looks to arrive Tuesday
morning through Wednesday morning. The cold front will move
through late Tuesday afternoon into the early evening at this
time, bringing H7 temps of -12C to -16C by Tuesday evening. The
upper level jet is stronger with 125 kt jet streak dropping south.
H7 winds are in the 40 to 50 kt range ahead of the front as well,
so blowing snow a concern still. Snow with this system will be a
drier, low density snow with snow ratios of about 15 to 1. This
system also looks to bring snow down to valley floors. Drier
weather appears to move in Wednesday into Thursday as high
pressure builds out west.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 932 PM MST Thu Jan 31 2019
Widespread VFR conditions will continue to prevail across eastern
Utah and western Colorado through Friday night. Skies will
generally remain clear, apart from some high cirrus streaming
over the Four Corners region due to a passing disturbance to the
south. Winds will continue to remain light and terrain-driven.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...MMS
Hazardous weather outlook, Jan 31, 5:48 AM MST, 18 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
548 AM MST Thu Jan 31 2019
COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
548 AM MST Thu Jan 31 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A warm storm system will bring rain to the lower elevations and
snow to the higher elevations Saturday night into Sunday. Another
system will move in Monday night into Tuesday with colder air
increasing the chances for accumulating snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southeast Utah
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The extreme (D3) drought conditions across the eastern portion of the zone improved to the moderate (D1) category further north and to the severe (D2) category along the southern border.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 1, 20191 death · 1 event
- Cold in Wisconsin, February 1, 20191 death · 1 event
- Winter Weather in Kentucky, February 1, 2019$55,000 · 2 events
- Winter Weather in Ohio, February 1, 201930 events
- Drought in New Mexico, February 1 to 28, 201920 events
- Extreme Cold and Cold in New York, February 1, 201918 events
- Winter Storm and Winter Weather in Maryland, February 1, 201915 events
- Cold in Michigan, February 1, 201914 events
- Drought in Colorado, February 1 to 28, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 1, 201911 events
- Flooding in Illinois, February 1 to 6, 20199 events
- Winter Weather in Kentucky, February 1, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800686.